Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Jackson, KY

May 15, 2018Clay County, Jackson County, Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2018, 3:59 PM EDT for Clay County, Jackson County, Laurel County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:59 PM EDT (19:59 UTC)
Expired
May 15, 2018, 4:45 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:22 PM EDTHAIL 0.88Egypt, KYDIME TO NICKEL SIZE HAIL AT THE JUNCTION OF 412 AND KY 3443.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS53 KJKL 151959
SVRJKL
KYC051-109-125-152045-
/O.NEW.KJKL.SV.W.0030.180515T1959Z-180515T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
359 PM EDT TUE MAY 15 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laurel County in south central Kentucky...
  Southeastern Jackson County in southeastern Kentucky...
  Northwestern Clay County in southeastern Kentucky...

* Until 445 PM EDT

* At 359 PM EDT, a severe thunderstorm was located over Atlanta, or
  near London, moving northeast at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Greenmount, Mcwhorter and Peoples around 410 PM EDT. 
  Moores Creek around 415 PM EDT. 
  Green Hill, Royrader, Bond, Benge and Fogertown around 420 PM EDT. 
  Datha and Annville around 425 PM EDT. 
  High Knob, Welchburg and Settle Store around 430 PM EDT. 
  Egypt, Shepherdtown, Tyner and Malcomb around 435 PM EDT. 
  Burning Springs around 440 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3715 8409 3724 8417 3735 8390 3725 8379
TIME...MOT...LOC 1959Z 238DEG 19KT 3722 8408 

HAIL...1.25IN
WIND...<50MPH
 
$$

AR
2 follow-up statements
820 
WWUS53 KJKL 152025
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
425 PM EDT TUE MAY 15 2018

KYC125-152035-
/O.CAN.KJKL.SV.W.0030.000000T0000Z-180515T2045Z/
Laurel KY-
425 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3721 8391 3731 8401 3733 8395 3735 8390
      3725 8379
TIME...MOT...LOC 2025Z 242DEG 22KT 3729 8387 

$$

KYC051-109-152045-
/O.CON.KJKL.SV.W.0030.000000T0000Z-180515T2045Z/
Jackson KY-Clay KY-
425 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN JACKSON AND NORTHWESTERN CLAY COUNTIES...

At 425 PM EDT, a severe thunderstorm was located over Shepherdtown,
or 11 miles northwest of Manchester, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Green Hill, Royrader, Egypt, Fogertown, Annville, Tyner, High Knob,
Settle Store, Benge, Shepherdtown, Welchburg, Burning Springs, Datha,
Bond and Malcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3721 8391 3731 8401 3733 8395 3735 8390
      3725 8379
TIME...MOT...LOC 2025Z 242DEG 22KT 3729 8387 

HAIL...1.00IN
WIND...60MPH
 
$$

RAY
039 
WWUS53 KJKL 152041
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
441 PM EDT TUE MAY 15 2018

KYC051-109-152050-
/O.EXP.KJKL.SV.W.0030.000000T0000Z-180515T2045Z/
Jackson KY-Clay KY-
441 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHWESTERN CLAY COUNTIES WILL EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
North Central Clay until 500 PM EDT. 

LAT...LON 3721 8391 3731 8401 3733 8395 3735 8390
      3725 8379
TIME...MOT...LOC 2040Z 238DEG 19KT 3732 8381 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM EDT, 40 minutes earlier.

Area forecast discussion, May 15, 3:19 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
319 PM EDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 319 PM EDT TUE MAY 15 2018

Slow moving thunderstorms developed across the southern part of
the forecast area this afternoon with the most concentrated
cluster over northern Pulaski County. This prompted the issuance
of a flood advisory for the area. Scattered thunderstorms will
continue in the south for the remainder of the afternoon, with
chances increasing in the north later today.

Our area is between two weather systems. An upper level low was
over the northern Gulf of Mexico with troughing extending up the
crest of the Appalachians. The convection in the southern part of
the area was associated with this feature. An east west oriented
cold front was over central parts of IN and OH, and this front
continued to drop south. The remnants of convection associated
with the cold front should eventually reach the northern part of
the forecast area, but it is uncertain if the convection will hold
together as it moves south this evening and instability gradually
decreases.

GOES measured total precipitable water was 1.4 inches over the
area this afternoon, well above normal for mid May, and around the
90th percentile. Forecasts for Wednesday keep PW around 1.4 to
1.5 inches so thunderstorms on Wednesday will once again be
capable of heavy rain production. Instability will decrease
tonight and thunderstorm chances will diminish, but Wednesday
should be very similar to today as surface based CAPE increases to
3K and thunderstorms, possibly with locally heavy rain, develop
again in the afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM EDT TUE MAY 15 2018

A rather active, but in some ways stagnant weather pattern will
remain in place across the area into early next week. The upper
level low currently over the Gulf of Mexico will drift north and
be absorbed into a trough that will remain over our area into the
weekend. At the same time the cold front currently over OH and IN
will become quasi stationary and linger in the OH and TN valleys
into the first part of next week. As such there will be daily
chances of showers and thunderstorms in our area, with the best
chances in the afternoon and evening of each day. It does appear
the PW will decrease later in the forecast period, and will follow
the previous idea of mentioning heavy rain in the Hazardous
weather outlook with any storm from now through Friday. By the
middle of next week the front may finally shift far enough south
that our rain chances decrease. Temperatures will remain above
normal, especially overnight lows. Daily showers and thunderstorms
will help to suppress afternoon maximum temperatures, but highs
will still be above normal for the most part.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 154 PM EDT TUE MAY 15 2018

While VFR conditions will prevail through the TAF forecast period,
there will be scattered thunderstorms, especially from this
afternoon into this evening and again Wednesday afternoon. For
this afternoon scattered showers and thunderstorms will be most
numerous in the southern part of the forecast area. These are
associated with an area of low pressure over the southeastern
United States. A cold front is also located over the central parts
of OH and IN, and as this front drops south thunderstorm chances
will also increase in the northern part of the forecast area late
this afternoon. Coverage of thunderstorms is still uncertain and
will carry VCTS in the TAFS. Any fog tonight will be dependent on
where rain falls this afternoon, and will only carry a few hours
of MVFR visibility with fog at SME around dawn.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, May 15, 3:40 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Tue May 15 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Tue May 15 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, mainly during the evening.
The stronger storms could produce locally heavy rain, hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times from Wednesday through
Monday.

Showers and thunderstorms from Wednesday into Friday could
produce locally heavy rain at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH

In the hours before

Special weather statement, May 15, 2:41 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE MAY 15 2018

KYZ068-079-151915-
Rockcastle-Pulaski-
241 PM EDT TUE MAY 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PULASKI
AND SOUTHWESTERN ROCKCASTLE COUNTIES...

At 240 PM EDT, strong thunderstorms were clustered near Bobtown, or
12 miles north of Somerset, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock, Spiro, Wabp,
Hansford, Willailla, Bromo, Level Green, Brodhead and Eubank.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3735 8457 3735 8455 3733 8451 3738 8449
      3741 8440 3724 8435 3722 8468 3725 8470
TIME...MOT...LOC 1840Z 253DEG 19KT 3726 8461

AR
Special weather statement, May 15, 3:26 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT TUE MAY 15 2018

KYZ080-152000-
Laurel-
326 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL COUNTY...

At 326 PM EDT, a strong thunderstorm was located over Bunch, or 10
miles west of London, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bernstadt, East Bernstadt, Atlanta, Wood Creek Lake, Pittsburg,
Carmichael, Billows, Victory and Hare.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8429 3712 8428 3712 8430 3715 8429
      3717 8430 3718 8427 3719 8427 3728 8407
      3720 8400 3709 8427
TIME...MOT...LOC 1926Z 237DEG 20KT 3713 8426

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:41 PM EDTSpecial Weather StatementJKLRockcastle34 min
May 15, 2:47 PM EDTAreal Flood AdvisoryJKLPulaski118 min
May 15, 3:26 PM EDTSpecial Weather StatementJKLLaurel34 min
May 15, 3:28 PM EDTSevere Thunderstorm WarningJKLLaurel47 min
May 15, 4:01 PM EDTSpecial Weather StatementJKLWayne29 min
May 15, 4:29 PM EDTSevere Thunderstorm WarningJKLClay, Owsley31 min
May 15, 4:36 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne2 hr
May 15, 4:53 PM EDTAreal Flood AdvisoryJKLClay, Owsley2 hr
May 15, 4:53 PM EDTSpecial Weather StatementJKLClay52 min
May 15, 5:04 PM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
May 15, 5:05 PM EDTSpecial Weather StatementJKLLetcher40 min
May 15, 5:23 PM EDTSpecial Weather StatementJKLPerry37 min
May 15, 5:39 PM EDTSpecial Weather StatementJKLLetcher36 min
May 15, 5:45 PM EDTSevere Thunderstorm WarningJKLKnott29 min
May 15, 6:00 PM EDTSpecial Weather StatementJKLFloyd45 min
May 15, 6:14 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.